Dermatology Expert Forum
Burning Red Face
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Burning Red Face

Five months ago, a couple of red rashes that were warm to the touch appeared on the top part of my cheeks that was later diagnosed as severe contact dermatitis. For about six weeks, I put 1% hydrocortisone on my face and an array of moisturizers. My cheeks would improve only to have the rash come right back.

After these six weeks,  I saw the dermatologist that diagnosed me. By this time, my cheeks were bright red and burning. I was then given hydrocortisone 2.5% for two weeks and was told to use Vanicream lotion. As I began to use the hydrocortisone, my facial burning intensified, but my redness decreased. I was then switched to Desonide ointment for about five days, but the intense burning only continued. After that, I was given Elidel, Pandel, and even Hylira. These also caused my face to burn almost unbearably. So, I was then given a Celestone injection and Prednisone, which I had to stop after a few days due to side effects.

After all this, I stopped using any of these steroids or lotions. I am washing my face with water and only applying powder makeup on very rare occasions (once or twice a month). I also use wet compresses when my face begins to burn. The burning and feelings of warmth have decreased, but I still deal with these sensations on a daily basis. Furthermore, everything seems to irritate my skin and leads to increased burning and sometimes itching. I know have a pink background to my cheeks that turns red with heat or the simple act of washing my face.  Dermatologists have called it sensitive skin syndrome, angry face syndrome, eczema, or possibly rosacea. All I know is that my face is very irritated, sore, and appears dry and flaky in places.

I do have a history of sensitive skin and occasional rashes. Right now, I have a rash on my wrist, breast, and elbow. So, I would say that I probably do have eczema. However, I am starting to think that the burning I am experiencing has to do with 2-3 months worth of steroids on my face.

Could this be causing these daily bouts of burning sensations?  
Will my skin ever return to normal?
Is it alright to use cool wet compresses on my cheeks or am I only drying my face out?
Tags: rash
Related Discussions
242489_tn?1210500813
To me it doesn't make sense to switch from one cortisone to another, as you've been advised to do.  If you had facial eczema, any of the cortisones you've used would have cleared you up in a couple of days, at least for a period of time.  I think you may have a form of steroid rosacea.  If so, you ought to avoid any form of cortisone and apply an antibiotic cream like metronidazole as well as an oral antibiotic like doxycycline.  If you do, your face will probably flare up for a while, but that's just part of the healing process.  If you fight through that, your face should return completely to normal.  Talk to your dermatologist about this.

Best.

Dr. Rockoff
4 Comments
Blank
Avatar_n_tn
"Contact dermatitis" is mentioned as the ailment, so what was the contact with? I would think, that would be the place to start.

Have you gotten any metal piercings or any other metal contacts? ... teeth fillings, joint repairs, etc.
Blank
309783_tn?1271961829
There is a risk with some medications that they may aggrievate the condition at the start of the treatment, but this and other side effects usually wear off as your body gets used to the treatment, so give them a chance before switching brands. You can't use hydorcortisone frequently on your face as it causes skin thinning. I would use Eucerin Redness Relief Cleanser or Lutsine Hydrafnia gentle cleanser. There are other types of anti-histamines that you shouldn't get side effects from such as Clarityn. It has no known interactions or expected problems from prolonged use. the drug name is Loratidine in case it is not called Clarityn where you live. loiloi x
Blank
Avatar_n_tn
I've been suffering from Rosacea-like red face for 15 years. Corticosteroids do the same to me. Avoiding hot and spicy foods gives some relief from burning. Anti-Histamines only reduce redness to some extent. Unfortunately, after all those years of suffering and countless visits to doctors, I'm as helpless about this problem as you are.
Now I am looking for a way to cover it up with cosmetics. I'm not sure if there are any skin colored cosmetics for men.
Blank
Avatar_f_tn
A related discussion, Burn like symptoms on cheeks was started.
Blank
Avatar_n_tn
A related discussion, Steroid induce roseacea was started.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank